Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Wilmington, OH

April 28, 2014Boone County, Campbell County, Kenton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2014, 8:00 AM EDT for Boone County, Campbell County, Kenton County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 8:00 AM EDT (12:00 UTC)
Expired
Apr 28, 2014, 8:30 AM EDT
In force
30 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, KY, Campbell County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 81 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.0 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:49 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 28, 6:49 AM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
649 AM EDT MON APR 28 2014

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM LIFTING SLOWLY OUT OF THE NATIONS
MID SECTION WILL PUSH WARM...MOIST AIR INTO THE REGION. ENERGY
FROM THE SYSTEM WILL BRING EPISODES OF SHOWERS AND THUNDERSTORMS
FROM THROUGH WEDNESDAY. A COOLER AND STILL UNSETTLED PATTERN WILL
TAKE HOLD FOR THE END OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FIRST PUSH OF CONVECTION ASSOCIATED WITH THE LARGE STORM SYSTEM IN
THE MIDDLE OF THE COUNTRY WILL REACH THE FA TODAY. THE CONVECTION
WILL LIFT NE ACROSS THE REGION THIS MORNING ALONG WITH A WRMFNT.
EXPECT PRETTY WIDESPREAD COVERAGE THIS MORNING.

AS THE FNT PUSHES INTO THE NRN COUNTIES BY AFTERNOON...A LULL IN
THE MORE WIDESPREAD PCPN IS EXPECTED. HOWEVER WITH THE FA WARM
SECTORED THERE SHOULD BE ENUF INSTABILITY TO ALLOW SCT CONVECTION
TO DEVELOP. MODELS ARE PRODUCING 500-1000 J/KG OF CAPE. 40 TO 45
KTS OF WIND AT H8 WILL PROVIDE SOME SHEAR. CANT RULE OUT SOME SCT
SEVERE THIS AFTN...AND SPC HAS PART OF THE AREA IN A SLIGHT
RISK...BUT NOT CONFIDENT ENUF TO MENTION IT IN THE ZFP ATTM.

TEMPERATURES IN THE S...WITH THE PASSAGE OF THE WRMFNT...WILL PUSH
INTO THE 70S. ACROSS THE NRN COUNTIES...HIGHS WILL REMAIN IN THE
UPPER 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
CONSENSUS OF THE MODELS IS TO SWING A POTENT PIECE OF ENERGY OUT
OF THE MS VALLEY LATE THIS AFTN INTO TONIGHT. THIS COINCIDES WITH
A SFC TROF. SYNOPTIC MODELS ARE DEVELOPING A DECENT AMOUNT OF QPF
ALONG THESE FEATURES AND MOVING IT ACROSS THE FA TONIGHT. EXPECT A
LINE OF CONVECTION WITH SOME HEAVY RAINS. FFG IS UP AROUND 2
INCHES AND THE LINE LOOKS PRETTY PROGRESSIVE...SO DONT THINK THAT
A FLOOD WATCH IS NEEDED AT THIS TIME.

BEHIND THE LINE TONIGHT THE REGION MOVES INTO A MORE STABLE
SECTION OF THE SYSTEM AS IT BEGINS TO OCCLUDE OUT TO THE WEST.
THERE IS ENUF INSTABILITY TO KEEP A MENTION OF A SCATTERED
THUNDERSTORM LATE TONIGHT INTO TUESDAY.

BY TUESDAY EVENING...ANOTHER H5 VORT MAX EJECTS OUT ACROSS THE
REGION. THIS SHOULD INCREASE THE PCPN CHANCES AGAIN TUESDAY
EVENING BEFORE ANOTHER LESS STABLE REGION OF THE STORM WORKS ACROSS
THE FA FOR THE LATER PART OF TONIGHT INTO TUESDAY.

HIGHS ON TUESDAY WILL WARM INTO THE 70S FOR THE ENTIRE FA. BY
WEDNESDAY...COOLER AIR ASSOCIATED WITH THE CENTER OF THE SYSTEM
WILL BEGIN TO WORK IN FROM THE W...HOLDING TEMPERATURES DOWN IN THE
60S ACROSS THRU WRN HALF OF THE FA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BLOCKY PATTERN WITH BROAD SLOW MOVING UPPER LEVEL LOW OVER THE
NATIONS MID SECTION TO PROGRESS INTO THE GREAT LAKES BY THE END OF
THE WEEK.

A DECREASING CHANCE FOR SHOWERS WILL CONTINUE THURSDAY INTO FRIDAY
WITH THE UPPER LOW POSITIONED TO OUR NORTH. EXPECT SHOWER ACTIVITY
TO BECOME MORE DIURNALLY DRIVEN WITH THE BEST CHANCE ACROSS THE
NORTH.

UPPER LOW OPENS UP AND PIVOTS NE BUT HANG BACK TROF WILL CONTINUE TO
AFFECT THE OHIO VALLEY NEXT SATURDAY. THEREFORE...SHOWERS WILL
REMAIN POSSIBLE AND WILL CONTINUE LOW POP CHANCE FOR A SHOWER.

WET PATTERN TO CONTINUE INTO NEXT SUNDAY WITH NEXT TROF AND
ASSOCIATED SFC FRONT DROPPING SE THRU THE GREAT LAKES.

TEMP WISE...READINGS COOL DOWN 10 TO 15 DEGREES BELOW NORMAL
THURSDAY/FRIDAY AS A COOLER AIRMASS MOVES INTO THE REGION. SOME
MODERATION EXPECTED BY LATE NEXT WEEKEND BUT READINGS ARE EXPECTED
TO STILL BE ABOUT 5 DEGREES BELOW NORMAL.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A WAVE OF PRECIPITATION WILL SPREAD NORTHEAST THROUGH THE REGION
THIS MORNING. CIGS WILL LOWER BUT REMAIN VFR UNTIL THE HEAVIER
SHOWERS DROP CIGS AND VSBYS TO MVFR CATEGORY. WINDS WILL TURN SOUTH
AS THE INITIAL WAVE ASSOCIATED WITH THE WARM FRONTAL PASSAGE LIFTS
TO THE LOWER GREAT LAKES REGION IN THE AFTERNOON.

THUNDERSTORMS WILL WEAKEN AS THE SYSTEM MOVES EAST...BUT SHOULD
HOLD TOGETHER OVER THE CVG/LUK AREA THIS MORNING. AN ISOLATED
STRIKE COULD AFFECT DAY/ILN BUT THIS WILL NOT BE PREVALENT WX AS
THE ESTABLISHED H5 RIDGE IS STILL IN PLACE THROUGH THE MAJORITY OF
THE DAY. THIS RIDGE WILL MOVE EAST TONIGHT AND THIS IS WHEN THE
BEST CHANCE OF THUNDERSTORMS AND HEAVIER RAIN WILL OCCUR.

THE LARGE SCALE STACKED CIRCULATION REMAINS WEST OF THE OHIO
VALLEY THROUGH THE PERIOD AND THERE SHOULD ONLY BE SCATTERED
CONVECTION STRONG ENOUGH TO PRODUCE THUNDER OUTSIDE OF A FEW
ORGANIZED POCKETS THAT WILL MOVE THROUGH THE AREA. THE FIRST
ROUND BEING WITH THE INITIAL WAVE OF THE WARM FROPA EARLY THIS
MORNING AND THE NEXT BEING A LINE OF MORE ORGANIZED CONVECTION
THIS EVENING.

AFTER THE WORST OF THE STORMS MOVE THROUGH IN THE 0-6Z TIME
FRAME...SKIES SHOULD CLEAR OUT LATE IN THE PERIOD FROM SW-NE AS
DRIER AIR GETS PULLED IN TO THE REGION TUESDAY MORNING.

OUTLOOK...STORMS WILL END MONDAY NIGHT AND SOME IFR CIGS MAY OCCUR
THROUGH DAYBREAK. ANOTHER ROUND OF SHOWERS AND POSSIBLY
THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT WITH THE SUBSEQUENT MVFR
CIGS/VSBYS. SCATTERED SHOWERS THURSDAY WILL HAVE LOWER CIGS/VSBYS
IN THE MVFR CATEGORY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JDR/SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...FRANKS
Hazardous weather outlook, Apr 28, 5:22 AM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT MON APR 28 2014

OHZ026-034-035-043-044-052-290930-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-CHAMPAIGN-
522 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF SCATTERED SEVERE STORMS WILL BE POSSIBLE TUESDAY AS
THE REGION REMAINS UNDER CONTROL OF A LARGE STORM SYSTEM WORKING
EAST ACROSS THE COUNTRY. THE MAIN THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-053-060>063-
070>072-077>081-290930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CLARK-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-
522 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A LARGE STORM SYSTEM WORKING EAST ACROSS THE COUNTRY WILL BRING
SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. SOME OF THESE
STORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THIS EVENING
THERE WILL BE AN INCREASED POTENTIAL FOR LOCALLY HEAVY RAINFALL
AS A LINE OF THUNDERSTORMS WORKS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE OF SCATTERED SEVERE STORMS CONTINUES ON TUESDAY AS THE
REGION REMAINS UNDER CONTROL OF THE LARGE STORM SYSTEM WORKING
EAST ACROSS THE COUNTRY. THE MAIN THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OHZ045-046-054>056-064-065-073-074-082-088-290930-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-
ROSS-HOCKING-PIKE-SCIOTO-
522 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND SOUTH
CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A LARGE STORM SYSTEM WORKING EAST ACROSS THE COUNTRY WILL BRING
THE THREAT OF HEAVY RAINS AS A LINE OF THUNDERSTORMS WORKS ACROSS
THE REGION THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF SCATTERED SEVERE STORMS WILL BE POSSIBLE TUESDAY AS
THE REGION REMAINS UNDER CONTROL OF THE LARGE STORM SYSTEM
WORKING EAST ACROSS THE COUNTRY. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SITES

In the hours before

Special weather statement, Apr 28, 5:38 AM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 AM EDT MON APR 28 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281145-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
538 AM EDT MON APR 28 2014

...SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE THIS AFTERNOON INTO TUESDAY
NIGHT...

A DEEP LOW PRESSURE SYSTEM OVER THE GREAT PLAINS WILL BE EJECTING A
SERIES OF UPPER LEVEL DISTURBANCES INTO THE OHIO VALLEY TODAY
INTO TUESDAY NIGHT. THIS WILL PROVIDE THE NEEDED ENERGY TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON INTO TUESDAY.

THE FIRST CHANCE OF SEVERE WEATHER POTENTIAL IS EXPECTED THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL BE THE DOMINANT
SEVERE WEATHER THREAT. ANOTHER ROUND IS POSSIBLE ON TUESDAY.

IN ADDITION...THERE IS A THREAT OF HEAVY RAIN THIS EVENING INTO
THE OVERNIGHT AS AN ORGANIZED LINE OF THUNDERSTORMS IS EXPECTED TO
AFFECT THE REGION.

SITES
Special weather statement, Apr 28, 7:57 AM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 AM EDT MON APR 28 2014

KYZ090>096-281230-
KENTON KY-OWEN KY-PENDLETON KY-BOONE KY-CAMPBELL KY-GALLATIN KY-
GRANT KY-
757 AM EDT MON APR 28 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT...NORTHEASTERN
GALLATIN...CAMPBELL...BOONE...PENDLETON...EASTERN OWEN AND KENTON
COUNTIES THROUGH 830 AM EDT...

AT 755 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BEAVERLICK TO HARMONY...MOVING NORTHEAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FLORENCE...WALTON...
CRITTENDEN...DRY RIDGE...ERLANGER...INDEPENDENCE...WILLIAMSTOWN...
FORT MITCHELL...TAYLOR MILL...COVINGTON...HIGHLAND HEIGHTS...
ALEXANDRIA...BUTLER AND FALMOUTH.

ALSO...VERONA...NATLEE...STEWARTSVILLE...LAWRENCEVILLE...RICHWOOD...
NEW COLUMBUS...KEEFER...ELSMERE...SHERMAN AND RICEDALE ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3897 8473 3909 8450 3902 8434 3884 8425
      3859 8427 3856 8432 3856 8441 3854 8442
      3853 8447 3850 8449 3851 8450 3849 8456
      3836 8471 3833 8480

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:26 AM EDTSpecial Weather StatementILNClermont34 min
Apr 28, 8:57 AM EDTSpecial Weather StatementILNAdams, Brown, Highland33 min
Apr 28, 7:57 AM EDTSpecial Weather StatementILNCampbell, Grant, Kenton, Pendleton33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.